West Virginia, 2022High Wind in West Virginia, March 7, 2022
March 7, 2022 · NWS PBZ · 1 event in 1 county or zone
Deepening surface low pressure lifted across the Upper Ohio Valley during the late morning and afternoon hours of March 7th. An associated cold front swept across the region, with strong cold advection and surface pressure falls contributing to the downward transport of strong wind aloft to the surface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deepening surface low pressure lifted across the Upper Ohio Valley during the late morning and afternoon hours of March 7th. An associated cold front swept across the region, with strong cold advection and surface pressure falls contributing to the downward transport of strong wind aloft to the surface. This manifested as a band of low-topped convective showers along the front, which quickly moved from west to east across the region. Numerous reports of high measured gusts and wind damage were received. The 62 MPH gust recorded at Pittsburgh International Airport was the sixth-highest gust in the airport's recorded history.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 7, 12:12 PM EST, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 7, 12:12 PM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1212 PM EST Mon Mar 7 2022
.SYNOPSIS...
Rain showers and isolated thunderstorms are expected with the
passage of a low pressure system today. Cooler temperatures and
snow showers return late tonight into Tuesday behind a cold
front.
&&
.NEAR TERM /THROUGH TONIGHT/...
No major changes were needed for the aftn update as the rain
swath continues to shift eastward with the advancing trough.
Cold frontal encroachment may still bring a narrow band of weak
convection later the afternoon and eve, and the primary concern
with that feature will be isolated incidents of marginally
severe wind gusts. Limiting factor continues to be boundary
layer instability, especially in light that rain has cooled the
entire area.
Cold advection behind the front will change any lingering rain
showers to snow. No significant/problematic accumulation is
expected given warm surface and progression.
Overnight lows are projected about 5 degrees above the averages.
No change was needed to that forecast aspect.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Lingering snow shower activity should wrap up late Tuesday
morning as high pressure builds and backs wind to w and sw.
Temperatures are expected to be near or slightly below the
climatological average with prevailing cold aloft and clouds
across the region.
As high pressure skirts to the east, warm air is expected to
advance into the region as winds shift from the southwest
Tuesday night; temps will linger a few degrees above the
climatological average.
A new disturbance is expected to take shape over the Great
Plains and move through southeast Ohio/West Virginia by early
Wednesday. Depending on the availability of cold air aloft, a
mix of rain and snow could be observed in portions of the
region.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The mid and late week weather outlook remains uncertain at this
time as ensemble models continue to display the synoptic setup
across the CONUS as: deep trough in the west and ridging over
New England. Therefore, equal chances of below/above
temperatures are likely across the Ohio River Valley.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Restrictions in rain can be expected into the eve. Cold frontal
passage will alleviate the widespread rain, but overnight cold
advection will maintain MVFR stratocu, and lingering snow
showers may cause lcl, and brief IFR vsby restrictions.
Building high pres wl herald improvement to VFR on Tuesday
.Outlook...
Restrictions in a rain/snow mix are likely on Wednesday with the
crossing of a shortwave trough.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory until 5 PM EST this afternoon for WVZ514.
&&
Hazardous weather outlook, Mar 7, 12:25 PM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1225 PM EST Mon Mar 7 2022
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-WVZ001-
081730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Hancock-
1225 PM EST Mon Mar 7 2022
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ514-081730-
Eastern Tucker-
1225 PM EST Mon Mar 7 2022
...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ016-021>023-029-031-073>076-WVZ002>004-012-021-509>513-081730-
Jefferson PA-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-
1225 PM EST Mon Mar 7 2022
This Hazardous Weather Outlook is for western Pennsylvania, and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
There is a chance for isolated incidents of damaging wind gusts this
afternoon and evening with showers along a crossing cold front.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 7, 4:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM NON-TSTM WND GST 1 W WEST MIFFLIN 40.36N 79.92W
03/07/2022 M58 MPH ALLEGHENY PA ASOS
&&
EVENT NUMBER PBZ2201722
RRRSpecial weather statement, Mar 7, 4:37 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
437 PM EST Mon Mar 7 2022
PAZ029-031-075-076-WVZ021-509>511-072230-
Fayette Ridges PA-Greene PA-Washington PA-Fayette PA-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-Preston WV-
437 PM EST Mon Mar 7 2022
...STRONG WINDS WILL IMPACT SOUTHEASTERN WASHINGTON... SOUTHEASTERN
GREENE...FAYETTE...MONONGALIA...NORTHWESTERN PRESTON AND MARION
COUNTIES THROUGH 530 PM EST...
At 437 PM EST, Doppler radar was tracking strong winds along a line
extending from near Fredericktown-Millsboro to 6 miles west of
Lumberport. Movement was southeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morgantown, Fairmont, Uniontown, Connellsville, Westover, Mannington,
Star City, California, Masontown, Pleasant Valley, Brownsville, and
Winfield.
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 18.
Interstate 79 in Pennsylvania between mile markers 0 and 8.
Interstate 79 in West Virginia between mile markers 130 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3941 8011 3940 8012 3939 8020 3944 8028
3945 8039 4009 7992 4000 7941 3944 7990
3945 7994 3942 8001 3940 8003 3939 8009
TIME...MOT...LOC 2137Z 303DEG 54KT 4004 7999 3940 8046
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Mar 7, 4:38 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
438 PM EST Mon Mar 7 2022
PAZ016-022-023-072230-
Armstrong PA-Jefferson PA-Indiana PA-
438 PM EST Mon Mar 7 2022
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN INDIANA...JEFFERSON
AND NORTHEASTERN ARMSTRONG COUNTIES THROUGH 530 PM EST...
At 438 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Portland Mills to near New Bethlehem.
Movement was northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Punxsutawney, Brookville, Reynoldsville, Brockway, Sykesville, Falls
Creek, Big Run, Rossiter, Glen Campbell, Timblin, Worthville, and
Anita.
This includes Interstate 80 in Pennsylvania between mile markers 80
and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 7877 4113 7880 4081 7881 4091 7930
4135 7893 4126 7874 4123 7874 4123 7871
4120 7871
TIME...MOT...LOC 2138Z 240DEG 53KT 4140 7891 4096 7924
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Mar 7, 4:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 1 W VANDERGRIFT 40.60N 79.59W
03/07/2022 WESTMORELAND PA PUBLIC
TREE DOWN ON ROUTE 356
&&
EVENT NUMBER PBZ2201723
RRRLocal storm report, Mar 7, 4:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG GREENSBURG 40.31N 79.54W
03/07/2022 WESTMORELAND PA TRAINED SPOTTER
NUMEROUS TREES DOWN IN THE GREENSBURG AREA.
&&
EVENT NUMBER PBZ2201724
RRRLocal storm report, Mar 7, 4:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG LATROBE 40.31N 79.38W
03/07/2022 WESTMORELAND PA PUBLIC
NUMEROUS TREES DOWN IN THE LATROBE AREA.
&&
EVENT NUMBER PBZ2201725
RRRHigh Wind, Eastern Tucker
- When
- March 7, 5:00 PM EST to 7:00 PM EST
- Where
- Eastern Tucker forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Measured east of Canaan Heights.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, March 7, 2022$201,000 · 74 kt wind · 41 events
- Damaging Winds in New York, March 7, 2022$88,000 · 56 kt wind · 34 events
- Damaging Winds in Indiana, March 7, 2022$180,000 · 87 kt wind · 7 events
- Damaging Winds in Pennsylvania, March 7, 2022$88,000 · 50 kt wind · 21 events
- Tornado and Flash Flood in Indiana, March 7, 2022$160,000 · EF0 · 5 events
- Damaging Winds and High Wind in Massachusetts, March 7 to 8, 2022$44,000 · 63 kt wind · 27 events
- Strong Wind in North Carolina, March 7, 2022$80,000 · 4 events
- Damaging Winds and Strong Wind in New York, March 7 to 8, 2022$1,000 · 50 kt wind · 47 events
- Damaging Winds in Maryland, March 7, 2022$32,000 · 55 kt wind · 13 events
- Strong Wind in Virginia, March 7, 2022$49,000 · 4 events
- Damaging Winds in Pennsylvania, March 7, 202254 kt wind · 25 events
- Damaging Winds in New York, March 7, 2022$22,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017584.